The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for January 2015 (PDF). This month there are six updates.
There is new information and strengthened warnings related to safety of medicines containing valproate derivatives (sodium valproate, valproic acid and valproate semisodium), following completion of a Europe-wide review. It is noted that children exposed in utero to valproate are at a high risk of serious developmental disorders (in up to 30-40% of cases) and/or congenital malformations (in approximately 10% of cases). It is recommended that valproate should not be prescribed to female children, female adolescents, women of childbearing potential or pregnant women unless other treatments are ineffective or not tolerated. It is also recommended that treatment is started and supervised by a specialist and that all female patients are informed of and understand the risks.
Ustekinumab (Stelara®) has been associated with exfoliative dermatitis. Clinicians are advised to be alert for signs and symptoms of exfoliative dermatitis. If exfoliative dermatitis is suspected to have been caused by an adverse drug reaction to ustekinumab treatment must be stopped.
Mycophenolate has been linked with an increased risk of hypogammaglobulinaemia and bronchiectasis. Clinicians are advised to measure serum immunoglobulin levels if recurrent infections develop and to consider bronchiectasis or pulmonary fibrosis if patients develop persistent respiratory symptoms, such as cough and dyspnoea.
Oral diclofenac is now no longer available without prescription due to an increased risk of cardiovascular side effects.
Prescribing advice for aceclofenac (Preservex®) has been updated in line with diclofenac and COX-2 inhibitors. It is now contraindicated in people with vascular disease and heart disease. Patients with these conditions who are prescribed aceclofenac should be switched to a safer alternative as their next routine appointment.
Lastly readers are advised that the Yellow Card scheme has been extended to include devices, counterfeits and defective medicines. Previously there were separate reporting systems in place for such instances. The reporting systems have now been simplified.
Action: Clinicians should be aware of this month's new guidance and implement any necessary changes to practice.
|« NICE Guidance - January 2015||Mucodyne Paediatric Liquid to be discontinued »|